Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 47, NWS Albuquerque, NM

July 19, 2018Catron County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 19, 2018, 3:54 PM MDT for Catron County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2018, 3:54 PM MDT (21:54 UTC)
Expired
Jul 19, 2018, 7:00 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Catron County, NM

The radar

The Albuquerque radar (KABX), 237 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.9 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-338 J/kg
Mixed-layer LCL
2355 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

765 
WGUS55 KABQ 192154
FFWABQ
NMC003-200100-
/O.NEW.KABQ.FF.W.0047.180719T2154Z-180720T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
354 PM MDT THU JUL 19 2018

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Southwestern Catron County in west central New Mexico...

* Until 700 PM MDT.

* At 352 PM MDT, Doppler radar indicated thunderstorms producing 
  moderate to heavy rain across the warned area. Up to one inch of 
  rain has already fallen and additional rainfall is likely through 
  430 PM MDT. Flash flooding may be already occurring or is expected 
  to develop shortly.

* This will impact the Buzzard wild fire burn scar including but not 
  limited to Deep Canyon, Forest Roads 94, 38 and 233, Bear Canyon, 
  Long Canyon and Five Springs Canyon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Both localized and distant heavy rainfall will create sudden and
dangerous flows in arroyos and over low water crossings.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately. Take
immediate precautions to protect life and property.

&&

LAT...LON 3380 10841 3378 10836 3371 10834 3366 10840
      3362 10850 3357 10858 3352 10867 3348 10875
      3344 10884 3345 10892 3351 10892 3359 10885
      3365 10880 3368 10870 3376 10864

$$

DPorter
2 follow-up statements
999 
WGUS75 KABQ 192322
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
522 PM MDT THU JUL 19 2018

NMC003-200100-
/O.CON.KABQ.FF.W.0047.000000T0000Z-180720T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Catron-
522 PM MDT THU JUL 19 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR
SOUTHWESTERN CATRON COUNTY...

At 520 PM MDT, Doppler radar indicated that moderate to heavy rain 
has moved out the area; however, significant runoff is still likely 
during the next hour or two. Up to one inch of rain was noted over 
the burn scar earlier this afternoon.

This will impact the Buzzard wild fire burn scar including but not
limited to Deep Canyon, Forest Roads 94, 38 and 233, Bear Canyon, 
Long Canyon and Five Springs Canyon. Runoff could also impact the 
Negrito Creeks and San Francisco River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Both localized and distant heavy rainfall will create sudden and
dangerous flows in arroyos and over low water crossings.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately. Take
immediate precautions to protect life and property.

&&

LAT...LON 3380 10841 3378 10836 3371 10834 3366 10840
      3362 10850 3357 10858 3352 10867 3348 10875
      3344 10884 3345 10892 3351 10892 3359 10885
      3365 10880 3368 10870 3376 10864

$$

DPorter
308 
WGUS75 KABQ 200108
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
708 PM MDT THU JUL 19 2018

NMC003-200118-
/O.EXP.KABQ.FF.W.0047.000000T0000Z-180720T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Catron-
708 PM MDT THU JUL 19 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN CATRON COUNTY HAS
EXPIRED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3380 10841 3378 10836 3371 10834 3366 10840
      3362 10850 3357 10858 3352 10867 3348 10875
      3344 10884 3345 10892 3351 10892 3359 10885
      3365 10880 3368 10870 3376 10864

$$

DPorter

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 3:21 PM MDT, 33 minutes earlier.

Area forecast discussion, Jul 19, 3:21 PM MDT, 33 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
321 PM MDT Thu Jul 19 2018

.SYNOPSIS...
The center of very strong upper level high pressure over southern
Colorado will move to west Texas Friday and then slowly westward
across New Mexico Saturday and Sunday. This weather pattern will
bring hot temperatures to the region through Sunday with record high
temperatures possible across the eastern plains. Showers and
thunderstorms will develop each afternoon in the higher terrain of
western and northern New Mexico. A strong backdoor cold front will
bring cooler temperatures to the state Monday through Wednesday with
increasing chances of showers and thunderstorms.

&&

.DISCUSSION...
The strong upper level high over southwest CO this afternoon will
drift slowly southeast across northern NM tonight. As the upper high
builds over northern NM this evening, isolated to widely scattered
thunderstorms should diminish by mid evening. Along the southern
portion of the circulation around the upper high, a vortmax will move
from south central NM this afternoon to southwest NM tonight. Lift
provided by the vortmax in combination with precipitable water
greater than 1 inch and lifted indices between minus 2 C and minus 4
C will produce scattered to numerous thunderstorms across Catron
County in southwest NM. A flash flood watch is in effect for the
southwest mountains through midnight tonight.

The upper high will strengthen Friday, as it moves from northeastern
NM into west TX, reaching nearly 597 dam. An increase in moisture
around the western and northwestern periphery of the upper high will
bring higher precipitable water values to western and north central
NM Friday with precipitable water increasing to slightly above 1
inch. Scattered showers and thunderstorms with locally heavy rain are
expected across western and north central NM Friday afternoon and
evening. Record high temperatures will be possible across the eastern
plains Friday. The upper high will strengthen Saturday, as the
center shifts slightly westward to near the NM/TX border. Strong mid
level warming over NM will inhibit convection, but convergence over
the mountains of northern and western NM will produce isolated
afternoon and evening showers and thunderstorms. As the core of
warmer temperatures aloft shifts to the west Saturday, hot weather
will continue with near record high temperatures across eastern and
central NM.

The upper high will drift across central NM on Sunday with continued
near record heat across eastern and central NM. A strong backdoor
cold front will move across northeast and north central NM Sunday
evening, producing isolated to scattered shower and thunderstorm
activity across these areas. The backdoor cold front will progress
westward to near the Continental Divide by Monday evening. Moisture
will increase rapidly behind the cold front with precipitable water
values rising to between 1.0 inch and 1.5 inches across the entire
area by Monday evening. This spike in moisture will result in
scattered to numerous thunderstorms across most of the region Monday
afternoon and Monday night. The threat of flash flooding will return
late Monday and Monday night, especially in the burn scar areas.
Cooler air behind the cold front will reduce high temperatures Monday
to near to slightly above normal north of I-40 and to 5 to 10
degrees above normal south of I-40. Widespread partly to mostly
cloudy skies and scattered to numerous showers and thunderstorms
Tuesday will bring temperatures down to near to slightly below
normal. As the upper high moves into western AZ Wednesday and
Thursday, rounds of scattered showers and thunderstorms will continue
across most of the region. Highs Wednesday and Thursday will be near
to slightly below normal.

28

&&

.FIRE WEATHER...
Upper high center over New Mexico today to drift eastward and over
the Texas Panhandle/West Texas by Saturday, then migrate back to the
west early to mid next week. Locally fair to poor vent rates are
possible west and north Friday and Saturday.

Storm coverage has increased this afternoon as compared to
yesterday. Light and variable winds aloft will result in chaotic
cell motion, with some locally heavy rainfall which could lead to
flash flooding mainly over and near the higher terrain and west
central/southwest. A weak boundary may enter northeast New Mexico
this evening due to convection on a northerly wind shift for a few
hours.

Northern and western New Mexico appear to be the favored areas for
convection on Friday. Cell motion Friday will generally be from a
southerly direction. Forecast models suggest increased drying
Saturday and Sunday for a minimum in the number and areal coverage
of showers and storms both days. High temperatures will continue to
range from about 5 to 10 degrees above average through Sunday with
some near record to record highs possible in the eastern plains
Friday.

The relative lull in monsoon activity may see an abrupt ending with
an upper disturbance and associated cold front forecast to track
into northeast New Mexico Sunday night and the front surging through
the plains and through the central mountain chain Monday/Monday
night. The ECMWF remains less enthusiastic concerning the areal
coverage of convection and precipitation amounts but is similar with
the surface and upper air pattern. Both the GFS and ECMWF allow the
upper high center to reorganize over the Great Basin/AZ later next
week which allows fronts to rejuvenate moisture into eastern New
Mexico.

&&

.AVIATION...
18Z TAF CYCLE
Upper high over NM to slide to the east and to the TX Panhandle next
24 hrs. Isold to sct showers and tstms developing over the higher
terrain to move slowly and erratically. The stronger storms will
result in brief terrain obscurations in short lived mainly MVFR
cigs/vbys and wind gusts to 40kt.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  66  95  65  94 /  10   5  30  10
Dulce...........................  55  92  55  91 /  20  10  40  20
Cuba............................  58  90  57  91 /  20  20  40  10
Gallup..........................  58  91  57  92 /  30  40  40  10
El Morro........................  55  85  54  87 /  30  30  30  10
Grants..........................  60  90  58  91 /  30  30  30  10
Quemado.........................  56  86  56  88 /  40  30  20  10
Glenwood........................  64  96  65  97 /  30  30  20  10
Chama...........................  50  86  51  85 /  30  20  40  30
Los Alamos......................  63  88  63  89 /  30  20  30  10
Pecos...........................  61  89  61  89 /  20  20  20   5
Cerro/Questa....................  54  87  54  86 /  10  20  40  20
Red River.......................  48  76  48  75 /  20  30  50  20
Angel Fire......................  42  82  42  82 /  10  30  40  20
Taos............................  54  92  55  91 /  10  10  30  10
Mora............................  54  87  54  87 /  30  20  30   5
Espanola........................  62  95  62  96 /  20  10  20   5
Santa Fe........................  63  90  63  91 /  20  10  20   5
Santa Fe Airport................  61  94  61  95 /  20  10  10   5
Albuquerque Foothills...........  69  96  69  98 /  20  10  10   0
Albuquerque Heights.............  70  97  71  99 /  20  10  10   0
Albuquerque Valley..............  65  98  66 100 /  20  10  10   0
Albuquerque West Mesa...........  66  99  67 100 /  20  10  10   0
Los Lunas.......................  58  99  61 100 /  20   5  10   0
Rio Rancho......................  69  98  69  99 /  20  10  10   0
Socorro.........................  70  99  69 100 /  20   5  10   0
Sandia Park/Cedar Crest.........  62  91  62  92 /  30  10  10   0
Tijeras.........................  61  93  61  94 /  30  10  10   5
Moriarty/Estancia...............  57  95  57  96 /  30  10  10   0
Clines Corners..................  62  91  61  92 /  30  10  10   0
Gran Quivira....................  62  94  62  94 /  20   5  10   0
Carrizozo.......................  68  95  67  96 /  10   5   5   0
Ruidoso.........................  60  91  59  91 /  10  10   5   0
Capulin.........................  60  91  58  89 /  20  10  20   0
Raton...........................  57  97  56  92 /  20  20  20  10
Springer........................  58  97  58  95 /  10  10  20  10
Las Vegas.......................  58  92  57  91 /  20  10  10   0
Clayton.........................  66 100  65  96 /  20   5  10   0
Roy.............................  63  96  62  94 /  10  10  10   0
Conchas.........................  69 103  68 102 /  10   0  10   0
Santa Rosa......................  68 101  67 100 /  10   0  10   0
Tucumcari.......................  73 105  72 104 /  10   0   5   0
Clovis..........................  70 102  68 101 /   0   0   5   0
Portales........................  71 102  69 101 /   0   0   5   0
Fort Sumner.....................  71 104  70 102 /   5   0   5   0
Roswell.........................  71 105  70 103 /   0   0   5   0
Picacho.........................  68  97  67  96 /   5   0   5   0
Elk.............................  63  93  62  92 /   5   5   5   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM MDT this evening for the following zones...
 NMZ534-537-538.

Flash Flood Watch until midnight MDT tonight for the following
zones... NMZ508.

&&
Hazardous weather outlook, Jul 19, 4:50 AM MDT, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
450 AM MDT Thu Jul 19 2018

NMZ501>540-201100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
450 AM MDT Thu Jul 19 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Heavy rain is possible primarily over the Southwest Mountains this
afternoon and evening, where localized areas of flash flooding may
occur. This includes the Buzzard burn scar in Catron County.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to numerous thunderstorms are expected Monday through
Wednesday of next week. Storm motions will be slow and rainfall will
be heavy at times. This may lead to localized areas of flash
flooding, especially over and near recent and maybe older burn
scars. Isolated locations may receive up to 2 inches of rainfall. A
few storms may also produce small hail and wind gusts to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:08 PM MDTAreal Flood AdvisoryABQCatron2 hr
Jul 19, 2:28 AM MDTFlash Flood WatchABQ22 hr
Jul 19, 5:07 AM MDTHeat AdvisoryABQ15 hr
Jul 19, 1:18 PM MDTAreal Flood AdvisoryABQColfax117 min
Jul 19, 2:07 PM MDTFlash Flood WarningABQColfax3 hr
Jul 19, 2:10 PM MDTFlash Flood WarningABQColfax3 hr
Jul 19, 3:20 PM MDTAreal Flood AdvisoryABQCatron115 min
Jul 19, 4:28 PM MDTAreal Flood AdvisoryABQCatron2 hr

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.